Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this wind advisory at Apr 29, 2023, 2:36 AM CDT for 12 counties in Texas. It took effect at Apr 29, 2023, 9:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2023, 2:36 AM CDT (07:36 UTC)
- In effect from
- Apr 29, 2023, 9:00 AM CDT
- Expired
- Apr 29, 2023, 2:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bastrop County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX
The radar
The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.4
The text
As transmitted.
017 WWUS74 KEWX 290736 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 236 AM CDT Sat Apr 29 2023 TXZ173-191>194-206>209-223>225-291900- /O.NEW.KEWX.WI.Y.0008.230429T1400Z-230429T1900Z/ Williamson-Hays-Travis-Bastrop-Lee-Comal-Guadalupe-Caldwell- Fayette-Gonzales-De Witt-Lavaca- Including the cities of Georgetown, San Marcos, Austin, Bastrop, Giddings, New Braunfels, Seguin, Lockhart, La Grange, Gonzales, Cuero, and Hallettsville 236 AM CDT Sat Apr 29 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CDT THIS AFTERNOON... * WHAT...Northwest winds around 25 mph with gusts 30 to 40 mph. * WHERE...Portions of south central Texas. * WHEN...From 9 AM this morning to 2 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Apr 29, 12:29 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 29, 12:29 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1229 AM CDT Sat Apr 29 2023 ...New AVIATION... .UPDATE... Issued at 916 PM CDT Fri Apr 28 2023 Showers and thunderstorms have moved out of our area into Southern Texas and the Coastal Plains. Severe storms are no longer expected and have allowed the Severe Thunderstorm Watch 179 to expire at 9 PM CDT. Have also removed or lowered POPs. However, cannot rule some lightning from the anvil of the thunderstorms to our south and southeast, as well as, some very light rain through midnight. && .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 170... Severe thunderstorms have developed from Williamson County southwest to Bandera County over the last couple of hours. Activity has quickly consolidated into a southeast-advancing line, and has pushed east of downtown Austin and Williamson County. Mostly large hail has been reported with this activity, though high velocity values have been sampled sporadically from radar as well. A storm has blossomed over southeastern Bandera County over the half hour, likely producing large to very large hail. This storm has developed along the southwestern flank of the existing convective line, and finds itself in an environment uncontaminated by prior convective activity. The San Antonio Intl ACARS sounding shows 7.5-8 C/km lapse rates above the boundary layer, suggesting that the near-storm environment will continue to support explosive development and large hail potential as the storm approaches and moves over Bexar County. Severe Thunderstorm Warnings have been issued for areas north of downtown, and those along/north of I-410 should prepare immediately for large to very large hail and damaging straight line winds. Further southwest, activity linked to development along the Serranias del Burro Mountains continues to move over the Winter Garden region. This activity has been more cellular in nature, producing mostly large hail reports over the last 2 hours. Given the isolated nature of these storms, we will need to monitor for any brief isolated tornado potential, particularly in the storm currently approaching Pearsall. Large hail and damaging winds will continue to be the main hazards with these storms otherwise. && .SHORT TERM... (Tonight through Saturday night) Issued at 146 PM CDT Fri Apr 28 2023 ...Key Messages... * A line of storms will develop across the Hill Country by around 4PM, move eastward across the I-35 corridor between 6-8PM, and into the Coastal Plains from 8PM-11PM. * There is a level 3 of 5 risk for severe storms along this line. Scattered to numerous instances of damaging straight-line wind gusts and large to very large hail possible. Isolated tornado also possible. * While the speed of the system will prevent a widespread heavy rainfall threat, some isolated pockets of quick flooding are possible near and east of I-35 where more intense rainfall rates could occur. * Remain weather aware this afternoon and evening. Given the potential timing of storms during the late afternoon into the Friday evening commute, those with travel plans should pay close attention to the radar and any potential watches and warnings. The morning low stratus and patchy fog with the ongoing moisture advection has mixed out into the afternoon with mostly sunny skies now across the region. Temperatures have quickly warmed and will continue to do so through the mid-afternoon. This will continue to aid in the atmosphere becoming increasingly unstable ahead of the approach of a strong front and the potent parent upper level low pressure system. This will lead into the risk for severe storms that is highlighted below. Some discrete convection remains on target to develop just to the north of the region starting mid-afternoon, near a triple point and south along a dryline. The CAMs remain in strong agreement that convection will unzip southwest into the Hill Country late afternoon and eventually into an MCS near the I-35 corridor early this evening, where a strong pool of instability resides. With steep elevated lapse rates overspreading the region, MLCAPE values are indicated to be on the order of 3000-3500 J/kg, in a region of 0-6KM bulk shear values of around 50 kt. This supports a severe threat of initially large to very large hail where the storms first unzip late this afternoon, transitioning to a damaging straight-line wind threat into and to the east of the I-35 corridor. SPC highlights the majority of the region in a level 3 of 5 (Enhanced) for severe storms with the potential in some isolated intense storms of hail 2+ inches in diameter and bowing segments of 75+ mph or greater. The low-level shear profiles and hodographs may also be enough to where an isolated tornado threat may be possible as well. While this is a lower confident hazard compared to the large hail and damaging wind threat, it could materialize if the updraft/downdraft convergence zone can remain balanced and any local surges take place orienting more line-normal to the better 0-3KM bulk shear vectors. The storms as they advance into and across the coastal plains could become undercut by the forward propagating front and/or outflow but latest CAM guidance has become less inclined of this happening compared to earlier runs. Due to the speed of the system, widespread heavy rainfall is not expected. Nevertheless, some pockets of more intense rainfall rates could lead to an isolated flash flooding threat near and east of the I-35 corridor. On average, rainfall amounts west of the I-35 corridor counties is expected to remain around or less than 1/4 of an inch. Along and east of I-35 rainfall amounts of 1/2 to 1 1/2 inches are forecast, with a few pockets of 2-3 inches possible east of I-35. Behind the cold front, windy conditions will also be expected to develop from out of the north-northwest with gusts of 35 to 45 mph possible this evening across the Southern Edwards Plateau and western Hill Country this evening. A Wind Advisory will be issued across these areas from 00Z to 06Z. Breezy conditions are expected elsewhere from this evening into tonight before winds start to uptick into/through Saturday morning with daytime heating. Winds could gust again into the 35 to 45 mph range. The need for another wind advisory will be possible across a larger portion of South- Central for that secondary increase in winds. For locations to the west that could miss out on tonight's wetting rains, elevated to near critical fire weather concerns may exist given the breezy northwesterly flow and drier air during Saturday afternoon. Becoming much cooler from tonight into Saturday behind the front, with overnight lows ranging from the upper 40s into the 50s and afternoon highs ranging from the low 70s to the low 80s along the Rio Grande. Another cool night will be in store during Saturday night as the winds slacks off with overnight lows in the mid to upper 40s and low to mid 50s. && .LONG TERM... (Sunday through Friday) Issued at 146 PM CDT Fri Apr 28 2023 Most of the long-term portion of the forecast will be rain free as upper level subsidence then upper level ridging moves into the region. This should lead to drier air at the surface which should lead to high temperatures Sunday through Wednesday in the 80s to 90s with lows in the lower 60s making pretty nice days. Dewpoints will pick back up Wednesday afternoon through the remainder of the forecast period. At the same time, a couple of weak disturbances could translate through the region bringing some low rain chances back into the forecast. The NBM keeps everything at 20 percent or less and see no reason to deviate from that at this point. Otherwise, highs Thursday and Friday will be in the upper 80s to lower 90s with lows in the upper 60s to lower 70s with the higher surface moisture. && .AVIATION... (06Z TAFS) Issued at 1229 AM CDT Sat Apr 29 2023 BKN MVFR ceilings near and east of a GTU-AUS-T20 line will become VFR over the next few hours with clearing eventually taking place overnight. Main aviation issue is wind speed. NW winds are forecast to decrease slightly overnight, increase again after 15Z as mixing occurs, then finally subside late Saturday afternoon and evening. Gusts between 20-30KT are possible through late afternoon. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 55 87 57 / 0 0 0 0 Austin Bergstrom Intl Airport 73 48 85 54 / 0 0 0 0 New Braunfels Muni Airport 76 51 86 56 / 0 0 0 0 Burnet Muni Airport 73 54 87 57 / 0 0 0 0 Del Rio Intl Airport 85 57 96 63 / 0 0 0 0 Georgetown Muni Airport 72 51 85 54 / 0 0 0 0 Hondo Muni Airport 80 48 88 56 / 0 0 0 0 San Marcos Muni Airport 75 51 85 54 / 0 0 0 0 La Grange - Fayette Regional 71 51 82 55 / 0 0 0 0 San Antonio Intl Airport 77 54 86 57 / 0 0 0 0 Stinson Muni Airport 79 54 87 57 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...29 Aviation...76
Hazardous weather outlook, Apr 28, 9:35 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 935 PM CDT Fri Apr 28 2023 TXZ171>173-183>194-202>209-217>225-228-300245- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 935 PM CDT Fri Apr 28 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Wind Advisory in effect across the Edwards Plateau into the Western Hill Country through 1 AM with with north winds of 25 to 35 mph with gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Wind Advisory and Fire Danger statement may needed across parts of South-Central Texas on Saturday for windy conditions and low humidities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 28, 8:53 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CDT FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL EZZELL 29.29N 96.90W
04/28/2023 E1.25 INCH LAVACA TX EMERGENCY MNGR
LAVACA COUNTY OFFICE OF EMERGENCY MANAGEMENT
REPORTS HALF DOLLAR SIZE HAIL IN EZZELL.
TIME ESTIMATED FROM RADAR.
&&
AQThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 37 min |
| Apr 28, 7:23 PM CDT | Special Weather Statement | EWX | Lavaca | 52 min |
| Apr 28, 7:23 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Karnes, Wilson | 52 min |
| Apr 28, 7:54 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes, Lavaca | 66 min |
| Apr 28, 8:18 PM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.